Alert archive / California / Flash Flood Warnings in 2007

Flash Flood Warning 7, NWS Hanford, CA

September 22, 2007Fresno County, California

NWS Hanford, CA issued this flash flood warning at Sep 22, 2007, 9:03 PM PDT for Fresno County, California. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 22, 2007, 9:03 PM PDT (04:03 UTC)
Expired
Sep 23, 2007, 12:00 AM PDT
In force
3 hr
Issued by
NWS Hanford, CA
Area
Counties, with a storm outline in the text
Flood severity
None

County Fresno County, CA

The radar

The San Joaquin Valley radar (KHNX), 56 km from the middle of the area, began a volume at 04:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 22, 9:30 PM PDTFLASH FLOODSquaw Valley, CASTORM CHASER OBSERVED DEBRIS FROM FLASH FLOODING...BRANCHES...LIMBS AND LEAVES ON GEORGE SMITH AND SAND CREEK ROADS NEAR SQUAW VALLEY AFTER HEAVY RAINS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 27 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Oakland, CA (KOAK), launched 00:00Z, 4.1 hours before the alert went out and 281 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Oakland, CA at 00:00Z on 2007-09-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Oakland, CA at 00:00Z on 2007-09-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -37 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
945 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
-37 m²/s²
0-3 km storm-relative helicity
-22 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS56 KHNX 230404
FFWHNX
CAC019-230700-
/X.NEW.KHNX.FF.W.0007.070923T0403Z-070923T0700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN JOAQUIN VALLEY CA
903 PM PDT SAT SEP 22 2007

THE NATIONAL WEATHER SERVICE IN HANFORD CA HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL FRESNO COUNTY IN CENTRAL CALIFORNIA...

* UNTIL MIDNIGHT PDT

* AT 857 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  VERY HEAVY RAIN FROM A THUNDERSTORM 6 MILES NORTH OF ORANGE COVE...
  OR ABOUT 24 MILES EAST OF CLOVIS. THE STORM PRODUCING FLASH
  FLOODING WAS NEARLY STATIONARY.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO BALCH
  POWER HOUSE...FENCE MEADOW RAWS AND TRIMMER RAWS.

RADAR ESTIMATED 2 TO 3 INCHES OF RAIN JUST IN THE LAST 1 TO 2 HOURS 
FROM THIS STORM. ADDITIONAL RAINFALL OF 2 INCHES WILL BE POSSIBLE 
THROUGH MIDNIGHT. 

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE
POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS
FLOODED ROADS. FIND ALTERNATE ROUTES. IT TAKES ONLY A FEW INCHES OF
SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY.

LAT...LON 3658 11942 3701 11939 3707 11906 3665 11908
      3665 11930 3657 11930
TIME...MOT...LOC 0403Z 142DEG 3KT 3671 11929

$$

JMB
2 follow-up statements
000 
WGUS76 KHNX 230551
FFSHNX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SAN JOAQUIN VALLEY CA
1049 PM PDT SAT SEP 22 2007

CAC019-230700-
/X.CON.KHNX.FF.W.0007.000000T0000Z-070923T0700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
FRESNO CA-
1049 PM PDT SAT SEP 22 2007

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL MIDNIGHT PDT FOR
CENTRAL FRESNO COUNTY...

AT 1035 PM PDT...TRAINED WEATHER SPOTTERS REPORTED MODERATE RAIN 
PRODUCING MINOR FLOODING NEAR ORANGE COVE AND SQUAW VALLEY.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

LAT...LON 3672 11916 3674 11924 3673 11941 3691 11941
      3693 11939 3696 11939 3696 11934 3684 11907
      3675 11908
TIME...MOT...LOC 0549Z 140DEG 5KT 3680 11938

$$

SANGER
000 
WGUS76 KHNX 230650
FFSHNX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SAN JOAQUIN VALLEY CA
1148 PM PDT SAT SEP 22 2007

CAC019-230658-
/X.CAN.KHNX.FF.W.0007.000000T0000Z-070923T0700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
FRESNO CA-
1148 PM PDT SAT SEP 22 2007

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR CENTRAL FRESNO
COUNTY...

HEAVY RAINS THAT PROMPTED THE FLASH FLOOD WARNING HAVE DIMINISHED. 
FLASH FLOODING WAS REPORTED BY A TRAINED SPOTTER NEAR SQUAW VALLEY. 
ANY REMAINING FLOOD WATERS SHOULD RECEDE OVERNIGHT.

NEVER CROSS A FLOODED ROADWAY. THE WATER DEPTH MAY BE TOO DIFFICULT 
FOR YOU TO JUDGE. 

LAT...LON 3672 11916 3674 11924 3673 11941 3691 11941
      3693 11939 3696 11939 3696 11934 3684 11907
      3675 11908
TIME...MOT...LOC 0648Z 140DEG 5KT 3686 11945

$$

JMB

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hanford, CA wrote its last area forecast discussion before this flash flood warning went out at Sep 22, 2:18 PM PDT, 6 hours 45 minutes earlier.

Area forecast discussion, Sep 22, 2:18 PM PDT, 6 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN JOAQUIN VALLEY - HANFORD CA
218 PM PDT SAT SEP 22 2007

.DISCUSSION...STUBBORN UPPER CUTOFF LOW REMAINS OFFSHORE AND
CURRENTLY CENTERED JUST WEST OF SANTA BARBARA COUNTY. WV/IR
INDICATING THE LOW IS MOVING SLOWLY NORTH NORTHEAST. AS A S/W NEAR
40N/135W CONTINUES TO DROP SOUTHWARD...THE LOW WILL PICK UP SPEED
AND CROSS OUR AREA THIS EVENING AND MOVE INTO THE GREAT BASIN
OVERNIGHT AND GET PICKED UP BY AN UPPER TROUGH WHICH IS CURRENTLY
PUSHING THROUGH THE PAC NW. IN THE MEANTIME...SCATTERED SHOWERS
WILL CONTINUE ACROSS OUR CWFA WITH ISOLATED EMBEDDED THUNDERSTORMS
UNDER THE COLD POOL ALOFT THROUGH THIS EVENING. QPF PROGS ARE
INDICATING THE PRECIPITATION TAPERING OFF LATE THIS AFTERNOON SO
WILL RUN THE HEAVY SNOW WARNING FOR THE SOUTHERN SIERRAS THROUGH
600 PM. A DRY NORTHWEST FLOW WILL BECOME ESTABLISHED OVER OUR AREA
LATER TONIGHT AS THE LOW LIFTS OUT. RESIDUAL MOISTURE IN THE
VALLEY WILL ALLOW FOR SOME UPSLOPE LOW CLOUDS TO FORM AT THE SOUTH
END OF THE SAN JOAQUIN VALLEY AND ACROSS THE NORTH AND EAST
FACING SLOPES OF THE TEHACHAPI MOUNTAINS BY MORNING. THESE CLOUDS
WILL CLEAR OUT BY SUNDAY AFTERNOON AS THEY BURN OFF WITH DAYTIME
HEATING. 12Z MODEL CONSENSUS INDICATING A DRY UPPER RIDGE BUILDING
INTO CA ON MONDAY RESULTING IN A WARMING TREND ACROSS OUR AREA AS
PER MET/MAV. AN UPPER TROUGH IS PROGGED TO FLATTEN THE RIDGE ON
TUESDAY WHICH MAY SLOW DOWN THE ANTICIPATED WARMING TREND. A DRY
WESTERLY FLOW ALOFT IS THEN EXPECTED TO PREVAIL ACROSS CA FOR THE
REMAINDER OF NEXT WEEK KEEPING SKIES MOSTLY CLEAR AND TEMPS NEAR
TO SLIGHTLY ABOVE CLIMO FOR LATE SEPTEMBER.

&&

.AVIATION...A STORM SYSTEM TRACKING NE OVER THE CENTRAL CALIFORNIA
INTERIOR WILL CONTINUE TO PROVIDE NUMEROUS SHOWERS AND ISOLATED
THUNDERSTORMS OVER MUCH OF THE REGION THROUGH THIS EVENING. EXPECT
AREAS OF MVFR AND LOCAL IFR CIGS AND VSBYS FROM RAIN AND HIGH
ELEVATION SNOW SHOWERS OVER THE MOUNTAINS...WITH LOCAL MVFR VSBYS
IN -SHRA/TSRA ACROSS THE SAN JOAQUIN VALLEY AND THE DESERTS. THE
STORM ACTIVITY IS EXPECTED TO DIMINISH OVERNIGHT AS THE UPPER LOW
MOVES EAST OF THE SIERRA BY 12Z SUNDAY. SOME LOCAL MVFR VSBYS IN BR
WILL THEN BE POSSIBLE OVER THE SAN JOAQUIN VALLEY THROUGH 17Z
SUNDAY...OTHERWISE VFR CONDITIONS WILL PREVAIL OVER THE AREA THROUGH
00Z MONDAY.

FOR SPECIFIC DETAILS...PLEASE REFER TO THE TAFS FOR KMCE...KFAT AND
KBFL...AND TWEB ROUTES 421 AND 423.

&&

.AIR QUALITY ISSUES...NONE.

&&

.HNX WATCHES/WARNINGS/ADVISORIES...
HEAVY SNOW WARNING UNTIL 6 PM PDT THIS AFTERNOON FOR CAZ096-097.

&&

PUBLIC: DS
AVIATION/FIRE WX: JEB

WEATHER.GOV/HANFORD

In the hours before

Local storm report, Sep 22, 6:12 PM PDT, 2 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN JOAQUIN VALLEY CA
612 PM PDT SAT SEP 22 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0610 PM     HAIL             6 NE HANFORD            36.39N 119.57W
09/22/2007  E0.50 INCH       KINGS              CA   NWS EMPLOYEE

&&

SANGER

The office that day

Everything else NWS Hanford, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 22, 6:15 PM PDTSevere Thunderstorm WarningHNXKings, Tulare45 min
Sep 22, 6:40 PM PDTFlash Flood WarningHNXKings2 hr
Sep 22, 8:24 PM PDTSevere Thunderstorm WarningHNXFresno36 min
Sep 22, 9:54 PM PDTFlash Flood WarningHNXTulare3 hr

Nearby

Flash Flood Warnings in California, 2007Every flash flood warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.